You are using an outdated browser. Please upgrade your browser to improve your experience.
Virtually any drug has a potential to cause an allergic reaction. Most allergic reactions occur within hours to two weeks after taking the medication and most people react to medications to which they have been exposed in the past. This process is called “sensitization.” However, rashes may develop up to six weeks after starting certain types of medications.
The most serious of the allergic reactions is called “Anaphylaxis”. Most anaphylactic reactions occur within one hour of taking a medication or receiving an injection of the medication, but sometimes the reaction may start several hours later. Anaphylaxis can result in death, so it is important to seek immediate medical attention if you experience these symptoms.
Antibiotics, chemotherapy drugs and certain newer medications called monoclonal antibodies cause the most anaphylaxis reactions.
Other drug reactions can be a side effect from various medications but do not have the same risk as an allergic reaction.
It is important to differentiate a true allergic reaction from and adverse reaction. This can help prevent unneeded avoidance of medically useful drugs. The right care can make the difference between suffering with an allergic disease and feeling better. By visiting an allergist, you can expect an accurate diagnosis, a treatment plan that works and educational information to help you manage your disease.
An allergist is the best physician to diagnose a drug allergy and provide a treatment plan designed to keep you safe and healthy.
(Information only; not intended to replace medical advice; adapted from AAAAI)